Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 110, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 3, 2020, 2:29 PM CDT for 4 counties in Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2020, 2:29 PM CDT (19:29 UTC)
- Expired
- May 3, 2020, 3:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Calloway County, KY, Carlisle County, KY, Graves County, KY, Marshall County, KY
The radar
The Paducah radar (KPAH), 38 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:44 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:22 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 3, 12:22 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1222 PM CDT Sun May 3 2020 .UPDATE... Issued at 1209 PM CDT Sun May 3 2020 Updated Aviation discussion for the 18 UTC TAF issuance. && .SHORT TERM...(Today through Tuesday night) Issued at 319 AM CDT Sun May 3 2020 Still not a lot of clarity for the convective evolution through the day today. The current convection over central Illinois and Indiana should continue to push eastward and not impact our region this morning. The best chance for surface-based convection will be near the cold front from the Bootheel through west Kentucky this afternoon. Some of the CAMs bring an organized cluster of storms eastward across the far southern portions of the forecast area mainly this afternoon, but there is no sign of any development to our west so far. This is not surprising with the cap in play. The cap will make it difficult for thunderstorms to sustain themselves, which will limit the severe potential this afternoon. That said it is hard to ignore the surface airmass in place ahead of the front. High temperatures have trended upward a bit with the lack of convection early today, and with dewpoints expected to be in the middle 60s, still cannot rule out a stray strong storm near the front this afternoon. A few showers or storms may linger near the southern border, especially in west Kentucky past 00Z, but tonight should be dry for the most part. Some clearing is indicated, especially across the north, and winds will become light overnight, so we trended low temperatures downward. Won't be surprised to see quite a few readings down into the middle 40s across the north. Our next storm system is still on track to impact the region late Monday afternoon through Tuesday. Guidance is still struggling to bring the frontal boundary back north into our area, but the WRF runs and other CAMs push convection southeast through southeast Missouri and into west Tennessee from 21Z Monday to 00Z Tuesday. The ARW version has a well developed bow-echo diving through that region, which definitely supports the Slight Risk from SPC over southeast Missouri. The entire area is expected to get wet Monday night, as the primary upper-level disturbance moves east southeast through the region. Isentropic lift will result in widespread rain/showers, and GFS and NAM soundings indicate that some elevated instability could be achieved. Will have a mention of thunder throughout the region Monday night. Heavy rainfall will be the primary concern, especially if some training develops. A few showers may linger over the southeastern half of the area into Tuesday, but any thunder potential should be out of the area by then. .LONG TERM...(Wednesday through Saturday) Issued at 319 AM CDT Sun May 3 2020 Well below normal temperatures will be the main headline during the long term period and likely continuing beyond the 7 day forecast. Upper level flow will be primarily northwesterly through the period. Timing of weak perturbations within this type of flow pattern is hard to pin down at longer time ranges. However, there has been a decent signal for a weak 500mb wave to move through on Wednesday as a surface low moves from southern Michigan into the upper Ohio Valley and drags a cold front through our area, accompanied by light shower activity. The signal is greatest in the EVV Tri-state and points further northeast, so this is where slight PoPs are in place. Given some marginal instability present with steeper lapse rates, decided to include thunder mention with this package. After a dry period Wednesday night and Thursday, a stronger mid level wave pushes southeastward from the Northern Rockies into the lower Ohio Valley area Thursday night into Friday. Guidance continues to struggle at generating any instability with this system, tending to limit it to the southwest of our cwa. Friday may end up being a rather crummy day if rain and thick cloud cover persists a good portion of the day. A deep upper low will pivot across the Great Lakes/Northern New England region late next week into the weekend. Weak disturbances within the northwesterly flow may rotate around this feature and could result in some light precipitation for portions of the area. As previously mentioned, temperatures will be well below normal through the period. Warmest readings will be on Wednesday with mid 60s to lower 70s and then falling into the low to mid 60s by Friday and Saturday. Potential exists for some areas to be stuck in the 50s for highs on Friday. Overnight lows will primarily be in the 40s. However, some of our northern locations may drop into the upper 30s Friday night. Next weekend will need to be watched closely for any potential frost, especially if the forecast were to trend any colder. && .AVIATION... Issued at 1209 PM CDT Sun May 3 2020 A line of thunderstorms will impact KCGI and KPAH from roughly 19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced visibilities to low MVFR or IFR at times as well as strong variable gusts. Thunder could make it as far north as KEVV/KOWB this afternoon. Further north, a cold front is working its way through southern Illinois, northwest Kentucky, and southwest Indiana where winds have become northwesterly at KMVN. The wind shift should make it to KEVV/KOWB between 18 and 20z. Convection will be clear of all terminals by 23z, when all terminals should become VFR with light northwesterly winds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SHORT TERM...DRS LONG TERM...SP AVIATION...DWS
Hazardous weather outlook, May 3, 11:14 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1114 AM CDT Sun May 3 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041615- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1114 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A line strong to severe storms with the potential to produce damaging winds and large hail will move across southern portions of southeast Missouri, far southern Illinois, and southern portions of western Kentucky this afternoon. Locally heavy rainfall and lightning can also be expected with any thunderstorms today. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorms is forecast mainly over southeast Missouri late Monday afternoon and then throughout the region Monday night. A few strong to severe storms cannot be ruled out over southeast Missouri late Monday afternoon into the early evening. Damaging winds will be the primary concern, but some hail will also be possible. Otherwise, locally heavy rainfall and lightning will be the primary concerns Monday night. There is a small chance for thunderstorms over the Evansville Tri State Wednesday afternoon. Brief heavy rain and lightning would be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon across southern portions of southeast Missouri, extreme southern Illinois, and southern portions of western Kentucky. DWS/RJP
In the hours before
Local storm report, May 3, 1:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG NEELYVILLE 36.56N 90.51W
05/03/2020 BUTLER MO BROADCAST MEDIA
LIVE POWER LINES DOWN ON HOME IN NEELYVILLE.
&&
ATLLocal storm report, May 3, 1:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG MCGEE 37.07N 90.19W
05/03/2020 WAYNE MO PUBLIC
TREES DOWN, PEA SIZE HAIL.
&&
ATLLocal storm report, May 3, 1:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.45W
05/03/2020 WAYNE MO PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
ATLLocal storm report, May 3, 2:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 2 S BROWNWOOD 37.05N 89.96W
05/03/2020 STODDARD MO LAW ENFORCEMENT
CAR FLIPPED SEVERAL TIMES BY HIGH WINDS.
POSSIBLY TORNADO. TIME ESTIMATED BY RADAR.
&&
DWSLocal storm report, May 3, 2:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.43W
05/03/2020 WAYNE MO EMERGENCY MNGR
TREE DOWN ON A CAMPER ON HIGHWAY 172 EAST OF
US 67. TIME ESTIMATED.
&&
DWSLocal storm report, May 3, 2:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND DMG MARSTON 36.52N 89.61W
05/03/2020 NEW MADRID MO TRAINED SPOTTER
ROOF DAMAGE THE CITY HALL BUILDING. HOMES
WITH ROOF DAMAGE. SEVERAL TREES AND POWER
LINES DOWN. POSSIBLE TORNADO. TIME
ESTIMATED.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:22 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 53 min |
| May 3, 2:08 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman | 52 min |
| May 3, 2:22 PM CDT | Tornado Warning | PAH | Carlisle, Hickman | 23 min |
| May 3, 2:45 PM CDT | Tornado Warning | PAH | Graves | 15 min |
| May 3, 3:06 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Trigg | 39 min |
| May 3, 3:47 PM CDT | Special Weather Statement | PAH | Todd, Trigg | 88 min |
| May 3, 12:20 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 40 min |
| May 3, 12:40 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 35 min |
| May 3, 12:48 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 57 min |
| May 3, 1:35 PM CDT | Tornado Warning | PAH | Stoddard | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.